Thunderstorm Wind, Wood
- When
- August 27, 7:04 PM CST
- Where
- Wood County, 0.85 mi SE of Marshfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.660, -90.160
Thunderstorm winds downed trees in Marshfield.
Thunderstorms that developed over Minnesota along a cold front moved east into Wisconsin causing widespread wind damage during the evening hours. The storms stalled over Wisconsin, resulting in heavy rainfall that caused ponding of water on some roads during the overnight hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms that developed over Minnesota along a cold front moved east into Wisconsin causing widespread wind damage during the evening hours. The storms stalled over Wisconsin, resulting in heavy rainfall that caused ponding of water on some roads during the overnight hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 27, 5:48 PM CST, 1 hour 16 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 648 PM CDT Mon Aug 27 2018 Updated aviation portion for 00Z TAF issuance .SHORT TERM...Tonight Issued at 259 PM CDT Mon Aug 27 2018 The latest RAP analysis and satellite/radar imagery show a cold front positioned from northeast Minnesota to eastern South Dakota and a subtle warm front from around Mosinee to Green Bay early this afternoon. Storms are just developing south of Duluth at 2 pm. Partial clearing is taking place over southern Minnesota and southwest Wisconsin ahead of the front, where ML capes are rising above 2k j/kg. Still quite a bit of inhibition though, but with further destabilization, strong to severe thunderstorms remain on track to develop over southern MN later this afternoon. Over northern WI, outside of a few spotty showers/storms, a relative lull in the shower/storm activity will continue into early this evening. As the anticipated thunderstorm complex over Minnesota moves across northern WI, severe weather potential remains the main forecast concern. Tonight...The cold front will slowly sag southeast across northwest Wisconsin and into central WI by 12z Tue. With help of a 50 to 65 kt low level jet, thunderstorms that develop over Minnesota are expected to track northeast initially, before turning east over northern WI this evening. Elevated instability of 1500-2500 j/kg and deep layer shear of 40-50 kts will support the possibility of severe weather. Most hourly models show similar solutions through the evening, and depict a squall line moving into north-central WI around 02z and northeast WI around 04-05z. Due to 0-3 km winds of 40-50 kts, damaging straight line winds will be the main threat, but will also be strong enough for isolated tornadoes to spin up along the line. They differ, however, in the evolution of the thunderstorm complex as it exits. In addition to the severe weather chances, concerned about training storms as the thunderstorm complex becomes more orientated east to west after midnight. A few hourly models show this occurring over central to east-central WI in locations which received 2-3 inches of rain last night. Because of the uncertainty, will let the flash flood watch continue through 12z Tue. The fast moving nature of the system should limit flash flooding somewhat, with 1-2 inches of rain looking possible at most locations, but locally higher amounts are also possible where training occurs. .LONG TERM...Tuesday Through Monday Issued at 259 PM CDT Mon Aug 27 2018 Expecting a brief break in the activity Tuesday morning across most of the area, with a few lingering showers possible here and there. More thunderstorm development is expected Tuesday afternoon as a surface cold front will be draped across Wisconsin and the environment will retain sufficient moisture and instability along and south of the boundary. Additionally, an approaching shortwave and enhanced support from the RRQ of the LL jet will aid in convective development. Unlike today's area- wide threat, Tuesday's severe weather potential is mainly confined to central/east- central Wisconsin and southward. This is the area south of the cold front where MUCAPE values build to around 2000 to 4000 J/kg and bulk shear is around 50 knots. Large hail and damaging winds are the main threats. Forecast hodographs are not particularly favorable for tornado development, but with low LCL heights (possibly around 500 meters) a brief spin-up is not out of the question, especially considering there may be lingering boundaries from Monday night's storms. Localized flooding also remains possible with any storms, with PWats around 1.5 to 2.25 inches across central and east- central Wisconsin. Further north, flooding chances appear minimal. The thunderstorm threat looks to wane by late evening as instability is lost. A few showers may linger from Tuesday night into Wednesday morning. Skies will gradually clear throughout Wednesday, as shortwave energy departs and weak upper level ridging and surface high pressure builds in. The dry stretch should last through Thursday, and then another mid-level shortwave/surface front are progged to impact the state Friday/Saturday. Timing details have yet to be fully resolved this far out and stuck with a model blended solution for the forecast. Temperatures Tuesday will remain warn and muggy across central and east- central Wisconsin, with cooler and drier air starting to filter into the north. Highs will range from around 70 degrees in Vilas County to the middle 80s in the Fox Valley. High temperatures will be about 10 to 15 degree cooler on Wednesday (the coolest day of the week) and then return to near normal by Friday and through the weekend. && .AVIATION...for 00Z TAF Issuance Issued at 640 PM CDT Mon Aug 27 2018 A large thunderstorm complex will move through the forecast area from 01z-06z/Tues, accompanied by strong to damaging winds and torrential rainfall. IFR conditions should occur with the heavier downpours. Another strong low-level jet will cause LLWS to develop at all of the TAF sites by early evening before dissipating overnight into early Tuesday morning. The storms may linger over parts of central and east central into the overnight hours before ending. Additional strong to severe thunderstorms may develop over the southeast half of the forecast Tuesday afternoon, along and ahead of a cold front. IFR and local LIFR ceilings will develop over north central and far northeast WI overnight, and linger through much of the day on Tuesday. && .GRB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Tuesday morning for WIZ018>022-030-031- 035>040-045-048>050-073-074. Beach Hazards Statement through Tuesday afternoon for WIZ022-040- 050. && SHORT TERM.....MPC LONG TERM......KLB AVIATION.......Kieckbusch
Hazardous Weather Outlook National Weather Service Green Bay WI 656 PM CDT Mon Aug 27 2018 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-290000- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 656 PM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight There is an enhanced risk of severe storms across the area tonight. The primary concerns with these storms are damaging winds and an isolated tornado. Torrential rainfall could lead to flooding, especially across parts of central and east-central Wisconsin, at locations that received heavy rain last night. Large waves may result in dangerous currents and hazardous swimming conditions on Lake Michigan beaches tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Monday There is a marginal risk of severe storms south of a line from Wausaukee to Wisconsin Rapids on Tuesday afternoon and evening. Damaging winds and large hail are the main concerns with the storms. Additional heavy rainfall could also lead to flooding. Large waves may result in dangerous currents and hazardous swimming conditions on Lake Michigan beaches into early Tuesday afternoon. There is another chance for thunderstorms late Friday afternoon through Saturday. It is too early to determine their severe potential. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report rainfall amounts in excess of one inch, flooding, or any other severe weather to the National Weather Service in Green Bay. LMZ521-522-541>543-290000- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 656 PM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Areas of dense marine fog will impact the nearshore waters south of Sturgeon Bay through midnight. Thunderstorms are likely tonight. Some of these storms could be strong or severe from late evening through the early overnight hours. Conditions hazardous to small craft are expected tonight, on the nearshore waters of Lake Michigan and on the waters of Green Bay, due to increasing southerly winds and waves. .DAYS TWO THROUGH SEVEN...Tuesday through Monday There is a chance of thunderstorms at times Tuesday afternoon and evening. Some of these storms could be strong or severe. Thunderstorms are possible again Friday night into next weekend. Conditions hazardous to small craft are expected to continue Tuesday morning into early Tuesday afternoon on the waters of Lake Michigan. Kieckbusch
Special Weather Statement National Weather Service Green Bay WI 526 PM CDT MON AUG 27 2018 WIZ005-272345- Vilas WI- 526 PM CDT MON AUG 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VILAS COUNTY UNTIL 645 PM CDT... At 523 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 9 miles north of Saxon to near Mellen to 8 miles east of Clam Lake. Movement was east at 50 mph. Wind gusts up to 50 mph and torrential rainfall will be possible with these storms when they reach northwest Vilas county shortly after 6 pm. Locations impacted include... Boulder Junction, Winchester, Presque Isle, Manitowish Waters, Trout Lake, Star Lake and Sayner. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. Boaters and fishermen should get off of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4618 8930 4600 8944 4600 8993 4630 8993 TIME...MOT...LOC 2223Z 269DEG 43KT 4663 9043 4639 9060 4619 9075 Kieckbusch
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
556 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HEAVY RAIN 1 SW MANITOWOC 44.07N 87.67W
08/27/2018 M3.32 INCH MANITOWOC WI TRAINED SPOTTER
24 HOUR TOTAL.
&&
KURIMSKISpecial Weather Statement
National Weather Service Green Bay WI
728 PM CDT MON AUG 27 2018
WIZ030-035-280130-
Marathon WI-Wood WI-
728 PM CDT MON AUG 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WOOD AND WESTERN
MARATHON COUNTIES UNTIL 830 PM CDT...
At 727 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fairchild to near Hatfield to 6 miles west
of Black River Falls. Movement was northeast at 60 mph.
Wind gusts up to 50 mph and torrential rainfall will be possible
with these storms. Torrential rainfall may lead to localized
flooding, and a Flash Flood Watch remains in effect for the area.
Strong thunderstorms will be near...
Marshfield and Spencer around 800 PM CDT.
Abbotsford around 805 PM CDT.
Wausau and Rib Mountain around 830 PM CDT.
Other locations impacted by these storms include Milladore, Edgar,
North Wood County Park, Big Eau Pleine County Park, Moon, Little
Chicago, Auburndale, March Rapids, Hamburg and Hewitt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and north central Wisconsin.
LAT...LON 4503 9031 4504 9020 4512 9020 4512 8969
4498 8958 4469 8979 4468 8985 4459 8984
4454 8989 4439 9032
TIME...MOT...LOC 0027Z 239DEG 53KT 4467 9098 4446 9082 4431 9098
KurimskiThe La Crosse radar (KARX), 124 km away, was scanning. The volume nearest the first event began at 01:01 UTC.
22 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds downed trees in Marshfield.
Thunderstorm winds downed multiple trees and power lines in Merrill. The time of this report was estimated using radar data.
Thunderstorm winds downed several trees and power lines in Wausau. The time of this report was estimated based on radar data.
Thunderstorm winds downed trees and power lines near Harrison. The time of this report was estimated based on radar data.
Thunderstorm winds downed multiple 12-inch diameter trees near Jeffris. The time of this report was estimated based on radar data.
Thunderstorm winds downed trees in Antigo. The time of this report was estimated based on radar data.
Thunderstorm winds knocked trees onto power lines near Amherst.
Thunderstorm winds downed trees in Clintonville. The time of this report was estimated based on radar data.
Thunderstorm winds downed trees across Waushara County. The time of this report was estimated based on radar data.
Thunderstorm winds downed several trees and branches in Waupaca.
Thunderstorm winds downed three trees in Fremont. The time of this report was estimated based on radar data.
Thunderstorm winds uprooted or snapped several trees near Larsen.
Thunderstorm winds knocked several trees and branches onto power lines in Neenah. The time of this report was estimated based on radar data.
Thunderstorm winds downed trees in Appleton. The time of this report was estimated based on radar data.
Thunderstorm winds downed numerous trees, branches and power lines in Green bay.
Thunderstorm winds downed numerous trees branches and power lines in Chilton.
Thunderstorm winds downed trees and power lines in Brussels. The time of this report was estimated based on radar data.
Thunderstorm winds downed trees and power lines in Sturgeon Bay. The time of this report was estimated based on radar data.
Thunderstorm winds downed several trees and branches from Kewaunee to Algoma.
Thunderstorms produced a wind gust measured at 62 mph on Washington Island.
Thunderstorm winds downed trees and power lines in Jacksonport. The time of this report was estimated based on radar data.
Thunderstorm winds downed trees in Manitowoc.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778391, 778392, 778393, 778394, 778395, 778396, 778397, 778398, 778399, 778400, 778401, 778402, 778403, 778404, 778405, 778406, 778407, 778408, 778409, 778412, 778410, 778411.